North Carolina, 2007

Damaging Wind in North Carolina, June 29, 2007

June 29, 2007 · NWS ILM · 1 event in 1 county or zone

Strong thunderstorms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong thunderstorms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 29, 3:12 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 29, 3:12 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EDT FRI JUN 29 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE LOCAL AREA FROM THE NORTHWEST
THROUGH TONIGHT. THE FRONT WILL SLOWLY PUSH SOUTH THROUGH THE REGION
SATURDAY AND SUNDAY BEFORE MOVING SOUTH BY SUNDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE AREA MONDAY AND TUESDAY AND END UP
OFF SHORE BY THURSDAY.

&&

.NEAR TERM /THROUGH 6 AM SATURDAY MORNING/...
LATE THIS AFTERNOON...COLD FRONT STILL WELL N OF THE AREA...ACROSS
N AND C VA. PRE-FRONTAL TROUGH WAS ALIGNED ACROSS CENTRAL NC WHERE
IT INTERSECTED THE PIEDMONT TROUGH WHICH EXTENDED FURTHER S INTO C
SC. THUNDERSTORMS HAVE ERUPTED ALONG AND S OF THIS BOUNDARY...BUT
GIVEN W FLOW IS SO WEAK... THESE STORMS SHOULD ONLY PROPAGATE
SLOWLY ESE. SHORTWAVE TROUGH SHOULD HELP TO KEEP THE THUNDERSTORMS
GOING FOR SEVERAL HOURS AFTER DARK. AS THE CONVECTION PROPAGATES
DEEPER INTO THE MARINE LAYER...THE STORMS WILL BEGIN TO DISSIPATE
TO SHOWERS... LIKELY DRYING UP BEFORE REACHING THE IMMEDIATE
COAST.

MAIN RISK WITH THESE STORMS SHOULD BE TORRENTIAL RAINFALL.
HOWEVER...THE POTENTIAL FOR A WET MICROBURST DOES EXIST WITH PERHAPS
AN ISOLATED SEVERE HAIL OR WIND DAMAGE REPORT...MAINLY ALONG AND W
OF INTERSTATE 95. LOCALLY...RAINFALL AMOUNTS COULD EXCEED AN INCH
WELL INLAND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
LATEST MODEL RUNS STILL KEEPING FRONT NORTH OF THE AREA UNTIL SUNDAY
MORNING. LOOKS LIKE FRONT WILL MEANDER AROUND THE LOCAL AREA FIRST
SHIFTING SOUTH WITH A SLIGHT SHIFT TO THE NORTH BEFORE IT GETS A
FINAL PUSH FROM THE MID LEVEL TROUGH FORECAST TO MOVE THROUGH
SUNDAY AFTERNOON. MAX MOISTURE ASSOCIATED WITH FRONT WILL COME
SATURDAY AFTERNOON INTO EARLY SUNDAY WITH POPS IN THE LIKELY
CATEGORY. CHANCE OF PCP WILL DECREASE THROUGH SUNDAY AFTERNOON.

AREA IS IN A SLIGHT RISK FOR TODAY AND SATURDAY...MAIN THREAT WILL
BE WIND AND POSSIBLY HAIL.

FRONT SLOWLY PUSHES SOUTH SUNDAY AFTERNOON WITH CHC OF PCP
DECREASING THROUGH THE DAY. TEMPS WILL RUN JUST AROUND CLIMO...BUT
WILL SHOW A COOL BIAS POST FRONTAL TOWARD END OF PERIOD.

&&

.LONG TERM.../MONDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE AFFECTING THE AREA
MONDAY THROUGH THURSDAY.  THE HIGH WILL RIDGE INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY AND SHIFT OFF THE COAST FOR WEDNESDAY AND
THURSDAY.  A COLD FRONT WILL APPROACH FROM THE NW THURSDAY NIGHT AND
MOVE INTO THE AREA FRIDAY.  DRY WEATHER IS EXPECTED MONDAY AND
TUESDAY.  AS FLOW BECOME SE WED AND SW FOR THU...COULD SEE ISOLATED
THUNDERSTORMS EACH DAY BUT EXPECTED COVERAGE DOES NOT WARRANT
MENTION IN THE FORECAST AT THIS TIME.  COULD SEE MORE SCATTERED
ACTIVITY IN ASSOCIATION WITH THE FRONT ON FRIDAY BUT CHANCES LOOK
PRETTY SMALL FOR NOW.  MAXIMUMS SHOULD BE NEAR CLIMATOLOGICAL VALUES
MONDAY...TUESDAY AND FRIDAY WITH SLIGHTLY WARMER THAN NORMAL NUMBERS
EXPECTED FOR WEDNESDAY AND THURSDAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LOOKS LIKE SEA BREEZE WILL BE ACTIVE TODAY. MID LEVEL FLOW IS
PREDOMINATELY WESTERLY...SO ANY CONVECTION THAT FORMS ALONG THE SEA
BREEZE WILL LIKELY TURN BACK TOWARD THE COAST IN THE FORM OF MID
LEVEL STRATIFORM PRECIP...WITH THE STORMS CONTINUING TO PUSH
WESTWARD IN THE LOW LEVEL FLOW. NAM STAYING CONSISTENT WITH A STRONG
LINE OF STORMS MOVING INTO THE WESTERN PORTION OF THE CWA AFTER 02Z.
THINK MARINE LAYER WILL LIKELY KILL THE CONVECTION BEFORE IT REACHES
THE COAST BY 09-10Z...STILL COULD SEE A FEW SHOWERS FOR COASTAL
TERMINALS. ACTIVITY SATURDAY MORNING WILL BE LIGHT...HOWEVER LOOK
FOR MORE STORMS TO FIRE BY LATE MORNING/EARLY AFTERNOON.

LEFTOVER STORMS POSSIBLE SUNDAY...WITH ONLY ISOLATED CONVECTION
POSSIBLE MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH 6 AM SATURDAY/...
GRADIENT WILL TIGHTEN UP EVEN FURTHER AS PRE-FRONTAL TROUGH
CONTINUES TO NEAR THE COAST. SSW SHOULD BECOME SW THIS EVENING AND
INCREASE. WILL CAP SUSTAINED WINDS AT AROUND 20 KT...BUT MENTION
GUSTS TO ABOUT 25 KT N OF CAPE FEAR. SEAS WILL RESPOND TO STRONGER
WINDS AND WITH ADDITION OF SE SWELL...WILL MENTION 5 FOOTERS FROM
ABOUT FRYING PAN SHOALS N. THIS WILL NECESSITATE A SMALL CRAFT
SHOULD EXERCISE CAUTION STATEMENT N OF LITTLE RIVER INLET THROUGH
TONIGHT.

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SOUTHWESTERLY FLOW WILL CONTINUE AHEAD OF COLD FRONT THROUGH SAT
NIGHT 15 KTS OR LESS. FRONT WILL MOVE ACROSS THE WATERS SUNDAY WITH
WINDS DROPPING TO 10 KT OR LESS...OUTSIDE OF ANY CONVECTION.
NORTHERLY FLOW STARTS TO SETUP AT THE END OF THE PERIOD WITH AN
INCREASE IN WINDS UP TO 15 TO 20 KTS. SEAS THROUGH THE PERIOD
WILL RUN 2 TO 4 FT SHOWING AN INCREASE TO NEAR 5 FT IN OFF SHORE
WATERS BY THE END OF THE PERIOD.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
NE WINDS AROUND 15 KT MONDAY WILL DECREASE TO ABOUT 10 KT AND VEER
TO SE TO S BY WEDNESDAY.  SEAS IN THE 3 TO 5 FOOT RANGE WILL
DECREASE TO 2 TO 3 FEET BY WEDNESDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...RN
AVIATION...HDL
Hazardous weather outlook, Jun 29, 1:29 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT FRI JUN 29 2007

NCZ097-100-101-301830-
PENDER-BRUNSWICK-NEW HANOVER-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH RISK OF RIP CURRENTS FOR EAST FACING BEACHES THROUGH THIS EVENING.
ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN HEAVY RAIN.

MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...
BUT DAMAGING WINDS AND HAIL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ034-046-301830-
HORRY-GEORGETOWN-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN HEAVY RAIN.

MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE HEAVY RAIN...
BUT DAMAGING WINDS AND HAIL ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-301830-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN HEAVY RAIN. THE
STRONGEST OF THE THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND
GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
SATURDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING
WIND AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-301830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
229 PM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY AND SATURDAY NIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN
STRONG GUSTY WINDS AND HAIL. VISIBILITIES MAY BE REDUCED TO LESS
THAN 1 NM IN HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

The radar

The Raleigh/Durham radar (KRAX), 116 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
June 29, 3:28 PM EST to 3:34 PM EST
Where
Robeson County, 2 mi WSW of Red Spgs to 1 mi S of Red Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.809, -79.213

Power lines were blown down on SR 71, and a large tree was blown down across SR 710.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42933.